Back to search
Publication

Total agranulocytosis caused by dapsone therapy for tuberculoid leprosy--an unappreciated serious side effect of anti-leprosy treatment with clinical implications.

Abstract

Dapsone-induced agranulocytosis is a rare but potentially fatal adverse effect of treatment for tuberculoid leprosy. Publications distributed by the WHO Leprosy Elimination Campaign for patient information on leprosy do not contain any advice or guidelines for post-dapsone therapy follow-up. As a result of this major deficiency, the local anti-leprosy campaign in Sri Lanka has no such guidelines on dapsone therapy for leprosy patients. We report two patients with total agranulocytosis caused by dapsone therapy for tuberculoid leprosy including one fatality. As leprosy is more prevalent in developing countries such as Sri Lanka, we recommend that WHO publications on patient information should include post-dapsone therapy follow-up guidelines to avoid such catastrophes which are undetected until the patients are critically ill.

More information

Type
Journal Article
Author
Satarasinghe R L
Jayawardana M A R
De Silva G V T S K
Murugathas S
Riyaaz A A A
Wickrmasingha U D U K
Wijesinghe R
Year of Publication
2009
Journal
Drug metabolism and drug interactions
Volume
24
Issue
2-4
Number of Pages
325-9
Date Published
2009
Language
eng
ISSN Number
0792-5077
Alternate Journal
Drug Metabol Drug Interact
Publication Language
eng

More publications on: